The primary aim of the study was to gain insight into the relative risk of clinically relevant oral candidiasis following inhaled corticosteroid (ICS) initiation over time. A secondary aim was to analyse the influence of patient characteristics and co-medication on the occurrence of this adverse effect.Methods
Drug prescription data from 1994 to 2011 were retrieved from the IADB.nl database. To study the influence of ICS use on occurrence of oral candidiasis, a prescription symmetry analysis was used, including patients using medication for oral candidiasis up to 1 year before or after ICS initiation. The relative risk was calculated by dividing the number of patients receiving medication for oral candidiasis after ICS initiation by the number of patients receiving the same medication before ICS initiation. Sub-analyses were conducted to compare the relative risks at several time points after ICS initiation and to account for therapy persistence by only including chronic users of ICS. A multivariate logistic regression model was used to identify predictive factors.Results
A total of 52,279 incident users of ICS therapy were identified, of which 1,081 received medication for oral candidiasis up to 1 year before or after ICS initiation. A total of 701 patients received medication for oral candidiasis after ICS initiation, while 361 received these medications in the reversed sequence, resulting in a sequence ratio (SR) of 1.94 (95 % CI 1.71-2.21). In the first 3 months after ICS initiation, the SR was 2.72 (95 % CI 2.19-3.38) and then decreased to 1.47 (95 % CI 1.11-1.95) 9-12 months after ICS initiation. Predictive factors were higher daily dose of ICS and concomitant use of oral corticosteroids.Conclusions
This study found a significant and clinically relevant increased number of patients receiving medication for oral candidiasis in the first year after therapy initiation with ICS. Relative risk is highest in the first 3 months, but remains increased up to at least 1 year after ICS initiation. This study stresses the need for patient education and inhalation instruction.